Join Date: Jun 2011
Re: Pristiq - withdrawal symptoms
I have just read all the posts re: withdrawal symptoms from Pristiq.
I too am experiencing very similar symptoms to many of you who have struggled to come off of this intense medication. I at once, relieved that I am hopefully, at the tale end of ingesting one more of these rust coated, time released meds. I am writing to share my extremely uncomfortable side effects with this anti-depressant.
I began weaning myself off for a multitude of reasons. My psychiatrist would still have me on the meds. However, I felt an inner knowing and wanting to just get off of this and all anti.depressant meds once and for all.
I have been very uncomfortable and symptomatic while gradually withdrawing the dosage from my system. I decided, since I have been on a variety of anti. dep. through the last decade I would do this by decreasing the dosage of 100mg. daily of Pristiq, to 50mg. 2x's a week, then cutting in half although ill advised, to 25 mg. over the course of the past 10 weeks. This might seem slow, however, I've been on anti dep. and anxiety meds for 10 years. I did not make this decision to get off my meds. without much thought. However, I too was not seeing or feeling the benefit from this latest prescription and decided it was time to stop! I am, very pleased that I have made it this far into the weaning process.
I too have had and continue to have many uncomfortable and troubling symptoms. However...I want this medication out of my system and for me, I will do whatever it takes to get through this most challenging task.
Thank-you all for your honesty and taking time to share with strangers your experience. I am quite frankly, amazed that so many of you have experienced the very same complaints that I have suffered while on and weaning myself off this strange medicine. I am wrapped up in a blanket on this beautiful summer day fighting off chills, headache and lingering sadness.
I have gained app. 12-15lbs. in the past yr. on this drug.not even thinking about the possibility that the Pristiq could be the culprit. I simply attributed the weight gain to menopause, taking in more calories then i need or not doing enough aerobic exercise to burn the new found fat from my normally enviable figure...so I've been told through the years. I figured yoga was not enough and recently decided to return to the gym...highly recommended to help alleviate symptoms of depression.
I too had great difficulty following a normal sleep pattern, not just while taking Pristiq, much to my husband and my concern. I couldn't settle down at night and when I finally did I had great difficulty getting out of bed in the morning. This is completely opp. to my normal early to bed early to rise patterns of the good old days.
The turning point for me, came when my son and daughter in law asked if I would consider, becoming the caretaker of our grand daughter who is 3 months old when her maternity leave of 5 mnths. ends in Sept. I couldn't and did not want to say no or miss this opportunity to help out and be with our grand daughter, during these critical early years of development.
My mind was made up right then and there and I started weaning myself ever so slowly off of Pristiq. I had thought of and discussed this for YEARS... with my psychiatrist as I felt the benefit while on other meds, seemed to keep the depression and anxiety I had struggled with for years, at bay. I would broach the subject of getting off the meds. because
I hated, feeling medicated. I hated, being dependent on medication that was costly, had side effects and quite frankly, kept me dependant on my shrink who more recently, as I became able to manage and dare I see enjoy life once again...I felt her to be not much more than a well payed pill pusher rather than symptom healer.
Yes, i have been to hell and back with a deep, dark, elusive and overbearing depression. I don't know where i would be today without the many years of much needed treatment...talk therapy and meds.A decade is a long time. Afterall... 10 years ago, we were all shaken to the core by the terrible tragedy of the bombing of the World Trade Center. I am still deeply saddened by that life altering event. However, we mourn, we grieve, we love and we suffer losses beyond our imagination. And then, something wonderful happens and you feel happy...like the way you used to feel in more innocent times of days gone by. The ebb and flow of life becomes more understandable or at least easier to absorb into our overtaxed, overstimulated senses. Today as I write my feelings down for anyone interested in reading I feel a deep inner resolve.
I want to take control over my life. I no longer have the need to take medication that seems to have wreaked havoc on my being, that I do not understand, do not have control over, and at this stage of my treatment. I feel far more uncomfortable dealing with the uncomforatble side effects of this tiny pill, then having to deal with the the highs and lows..which become more then i could handle at the onset of extreme depressive symptoms along with unimaginably, high levels of anxiety.
So, like many of you...I've hopefully managed to get through the worst of these disturbing, painful, uncomfortable side effects as I walk uncharted territory weaning myself off, ever so slowly, this potent medication from my system.
This is the GOOD NEWS! Almost immediately upon decreasing the 100 mg. dosage to 50 mg. I became sleeping like my old self. Oh...I had the same very strange intense dreams that so many of you described and...these still occur. But I will deal with that. I at least am getting shut-eye time at a very reasonable hr. often falling asleep while watching a movie with my hubby on the couch! Amazing! I then, get into bed with my books within hands reach out of habit and I do not even get through a few pages. In the past...I would be up for hrs. reading with my itty bitty night light, till slumber relieved my hyper aware state that left me always feeling...medicated. Something that really bothered me but left my shrink totally unimpressed.
The headaches...Oh, the headaches! Like an epiphany, while reading the posts on this site...withdrawal symptoms. I never got headaches but thats what aleve is for. I do not mean to make light of any of these symptoms because in truth, they suck! But, so does this medication. There is something about it that I do not want any part of in my search for well being.
Moving on the the flu-like symptoms so many have mentioned. Who knew? Before reading this post that so many of you suffer from hair raising chills, alternating with the soaking hot sweats.
Not to mention the incredibly forceful and disarming assault of electrical impulses running through my body as though being zapped, out of nowhere, with this very uncomfortable jolt of current. Say, What the hell?
Oh, not to mention just out of nowhere...going about my business and then needing to hold on to something as I go down to my knees from the most intense head rush and flooding to my system that brings new meaning to those words..."
"Bringing one to their knees."
You know what? I think as I write this and try to get my thoughts down for the 1st time to a small like minded community. I am grateful for the oppt. to say that we are all suffering in a way that I never thought of before being told to, "Just take this pill"
I would love to hear from more people who to are suffering in silence as the big drug companies pile in the profits at our expense of health and wellness.
I must make it clear that 10 years ago I was SUFFERING, suicidal, life is not worth living thoughts for months on end, along with being haunted by the notion that the world would be better off without me. I still remember that extremely, isolating, dysfunctional time when I "caved in" and gave the anti-depressant a try to break the cycle of such horrific thoughts.
I will admit, in all honesty, the use of pharmaceuticals along with the help of good therapists...played a huge role in my ability to heal, allowing me to be released from the great jaws of depression. In time, with perseverence and level of functioning slowly returned until, I am no longer in the grips or haunted by suicidal ideations.
For now, I am determined, more than ever to get through these very uncomfortable symptoms. I will win this battle to feel more human, and know that the highs and lows will pass like the tide. For now, I send love, light, healing and health to all that are suffering from depression, anxiety and the aftermath of our journey through life.